Hail, Dundy
- When
- May 27, 2:18 PM MST
- Where
- Dundy County, 0.59 mi NNE of Sanborn
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.057, -102.014
The hailstones ranged from pea to penny in size.
A strong thunderstorm produced penny size hail near Haigler during the mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm produced penny size hail near Haigler during the mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 27, 12:50 PM MST, 1 hour 28 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 150 PM MDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 149 PM MDT Fri May 27 2016 Upper low will continue it's slow trek eastward through the afternoon and into Saturday with PoPs remaining elevated through the afternoon. There will be enough instability to spark off thunderstorms through the afternoon. Severe storms across much of the CWA will be limited for the most part to hail and wind. The exception will be the far eastern portions of the CWA where a Theta- E boundary is draped from north to south just east of the upper low. In this area we could see stronger forcing which could lead to large hail, damaging winds, and possibly an isolated tornado. Thunderstorm activity will slowly move to the east overnight with very weak shortwave high pressure building in briefly on Saturday. Drier air will encompass the region on Saturday with PoPs increasing once more as we head into the overnight hours into Sunday. .LONG TERM...(Saturday night through Friday) Issued at 149 PM MDT Fri May 27 2016 Weak upper ridge will gradually flatten on Sunday as flow becomes nearly zonal across the CWA. A large longwave trough will move slowly southward out of Canada as we head over the Monday through Tuesday time frame. Slight chance to chance PoPs will remain possible thanks to favorable instability in the region. CAPE values during the afternoon Sunday through Tuesday will be in the 2000 J/Kg to 3200 J/Kg range with only modest bulk shear values. Wave of low pressure will rotate very slowly around the longwave trough through Thursday with weather remaining largely unsettled through much of next week. A ridge will build into the western U.S. as we head into Friday. This ridge will gradually work its way into the region and dry things out as we head into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1129 AM MDT Fri May 27 2016 A mix of vfr/mvfr conditions is expected for the forecast period with ceilings ranging from bkn015 up to bkn060. 3-6sm -shra br thru 03z tonight with some vcts 19z-23z. Winds ne around 10kts becoming nw by 00z tonight. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...TL LONG TERM...TL AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 315 PM MDT FRI MAY 27 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282115- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 315 PM MDT FRI MAY 27 2016 /415 PM CDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. AT THIS TIME...IT IS POSSIBLE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE ALONG AND EAST OF A LINE FROM COLBY TO ATWOOD TO TRENTON. THE THREATS WILL BE LARGE HAIL UP TO GOLF BALL SIZE...DAMAGING WINDS AND BRIEF TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. ON SUNDAY A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. ANY SEVERE WEATHER REPORTS BY PHONE OR THROUGH SOCIAL MEDIA ARE GREATLY APPRECIATED. JTL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1109 AM MDT FRI MAY 27 2016 COZ090-KSZ001-NEZ079-271745- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 1109 AM MDT FRI MAY 27 2016 ...SPECIAL WEATHER STATEMENT... AT 1108 AM MDT/1208 PM CDT/...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG THUNDERSTORM NEAR HAIGLER...OR 15 MILES EAST OF WRAY...MOVING NORTHWEST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... HAIGLER AND LAIRD. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 253. LAT...LON 4004 10178 3994 10194 4019 10228 4033 10202 TIME...MOT...LOC 1708Z 147DEG 23KT 4006 10194 JN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1147 AM MDT FRI MAY 27 2016 COZ090-NEZ079-271900- YUMA COUNTY-DUNDY- INCLUDING THE CITIES OF...YUMA...WRAY...BENKELMAN 1147 AM MDT FRI MAY 27 2016 ...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF YUMA AND DUNDY COUNTIES THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST THROUGH NORTHERN PORTIONS OF YUMA COUNTY IN COLORADO...AND DUNDY COUNTY IN NEBRASKA. SOME OF THESE STORMS MAY BECOME STRONG THROUGH 100 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY DOWNPOURS. JN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1229 PM MDT FRI MAY 27 2016 COZ091-092-272100- KIT CARSON COUNTY-CHEYENNE COUNTY- INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS 1229 PM MDT FRI MAY 27 2016 ...STRONG THUNDERSTORMS POSSIBLE ACROSS PORTIONS OF CHEYENNE AND KIT CARSON COUNTIES THIS AFTERNOON... AN AREA OF SHOWERS AND THUNDERSTORMS IS CURRENTLY MOVING NORTHWEST THROUGH CHEYENNE AND KIT CARSON COUNTIES IN COLORADO. SOME OF THESE STORMS MAY BECOME STRONG THROUGH 300 PM WITH WIND GUSTS ABOVE 30 MPH...HAIL UP TO A HALF AN INCH AND LOCALLY HEAVY DOWNPOURS. JN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM FUNNEL CLOUD 7 WSW IDALIA 39.67N 102.42W
05/27/2016 YUMA CO PUBLIC
&&
HILLSPECIAL WEATHER STATMENT NATIONAL WEATHER SERVICE GOODLAND KS 226 PM MDT FRI MAY 27 2016 KSZ041-272100- GREELEY- 226 PM MDT FRI MAY 27 2016 ...BRIEF TORNADOES POSSIBLE... CONDITIONS FAVOR THE POTENTIAL FOR BRIEF TORNADOES AS STORMS DEVELOP ACROSS THE AREA...HOWEVER AT THIS TIME IT IS UNKNOWN WHICH IF ANY STORM WOULD PRODUCE A TORNADO. ANY TORNADOES WHICH DEVELOP ARE EXPECTED TO POSE A LIMITED THREAT AND ARE OFTEN ASSOCIATED WITH WEAKER STORMS AND NOT SEEN ON RADAR. IF A TORNADO IS SPOTTED TAKE NECESSARY PRECAUTIONS TO ENSURE YOUR SAFETY...THEN REPORT IT TO THE NATIONAL WEATHER SERVICE AT 785-899- 7119. LOCAL SPOTTERS ARE ENCOURAGED TO MONITOR RAPIDLY DEVELOPING STORMS IN THEIR AREA. LAT...LON 3865 10205 3865 10157 3826 10157 3826 10204 DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT FRI MAY 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TORNADO 3 NE HORACE 38.50N 101.75W
05/27/2016 GREELEY KS NWS EMPLOYEE
LANDSPOUT
&&
HILLThe Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 21:17 UTC.
1 hail. Local standard time, as filed.
The hailstones ranged from pea to penny in size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634471.